Alert archive / Nebraska / Flash Flood Warnings in 2020

Flash Flood Warning 13, NWS Omaha, NE

July 29, 2020Jefferson County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jul 29, 2020, 1:59 PM CDT for Jefferson County, Nebraska. It was in force for 102 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2020, 1:59 PM CDT (18:59 UTC)
Expired
Jul 29, 2020, 3:41 PM CDT
In force
102 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 2:23 PM CDTFLASH FLOOD3 Wnw Fairbury, NEMORE COUNTY ROADS BEING CLOSED IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1230 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WGUS53 KOAX 291859
FFWOAX
NEC095-292100-
/O.NEW.KOAX.FF.W.0013.200729T1859Z-200729T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
159 PM CDT Wed Jul 29 2020

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Southwestern Jefferson County in southeastern Nebraska...

* Until 400 PM CDT.

* At 155 PM CDT, emergency management reported that earlier heavy 
  rainfall has resulted in water over 565th Avenue just north 
  highway 136, making it impassable. Flash flooding is already 
  occurring. The storms associated with the heavy rain are moving to 
  the east of the area, so conditions are expected to improve in the 
  next couple of hours.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Flash flooding will remain over mainly rural areas of southwestern
  Jefferson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4016 9722 4013 9722 4013 9725 4016 9725

FLASH FLOOD...OBSERVED

$$

MEAD
1 follow-up statement
862 
WGUS73 KOAX 292041
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
341 PM CDT Wed Jul 29 2020

NEC095-292049-
/O.CAN.KOAX.FF.W.0013.000000T0000Z-200729T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson NE-
341 PM CDT Wed Jul 29 2020

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN JEFFERSON COUNTY IS
CANCELLED...

At 3:35 PM CDT, emergency management reported that flood waters have 
receded. Flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures.

LAT...LON 4016 9722 4013 9722 4013 9725 4016 9725

$$

MEAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 12:33 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 29, 12:33 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1233 PM CDT Wed Jul 29 2020

...Updated Aviation Forecast Discussion...

.SYNOPSIS...
Issued at 336 AM CDT Wed Jul 29 2020

Widespread rain showers are expected across the area today and
tomorrow. This will be a slow moving system that will lead to more
rain over southeast Nebraska. High soil moisture and elevated
rivers in that area will leave it vulnerable to flash flooding
over the next 48 hours.

&&

.DISCUSSION...
Issued at 336 AM CDT Wed Jul 29 2020

Today and Tomorrow:
Water vapor imagery shows a deepening trough over the northern
Rockies. That upper level disturbance is expected to slowly move
southeast across Nebraska providing a broad area of lift leading
to widespread showers across the forecast area. The system will be
moving into a fairly unstable airmass with forecast soundings
showing that instability should top 2000 J/kg. The instability
will be mitigated by a lack of shear and weak lapse rates which
will largely limit any severe weather threats. The increased
instability will likely lead to pockets of heavier rainfall in
some places. Rain is expected to begin in the mid morning along
the KS/NE border and move northward. The best chances for rain
will generally be south of the Platte River. Though, there is some
large model spread in precipitation and there is a chance some
heavier rain does make it into northeast Nebraska.

While the upper level disturbance is moving from the northern
Rockies into Nebraska, a surface low will develop and move across
Kansas. It will help bring more moisture into the area.
Precipitable water (PW) values are expected to increase to close
to 2 inches. The increased PW should help the 2 day rainfall
totals range from 1 to 3 inches. Again, most of the rain should
fall south of the Platte River. There could be some locally higher
amounts in places where stronger convection takes place.
Southeast Nebraska will be vulnerable to flash flooding due to the
increased moisture, the slow speed of the system, and the heavy
rain that fell on Sunday. Rain is likely to come to an end across
the area Thursday afternoon.

Friday through Tuesday:
Temperatures in the longer range are expected to be about 5 to 10
degrees below normal as an amplified upper level pattern builds
over North America. A trough is expected to move south from the
Hudson Bay area and strengthen over the East Coast. At the same
time, a ridge will build over the West Coast and reach peak
strength on Monday. This will leave the central portion of the
country in northwest flow (more north northwest) and will keep
temperatures well below normal for much of the country. The
extended range should also be mostly dry except for a slight
chance on Saturday. The ECMWF/Euro/Canadian are all in good
agreement on precipitation. Any precipitation would be on the
lighter side without any severe weather threats.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1223 PM CDT Wed Jul 29 2020

Precipitation has already begun to overspread southeast Nebraska,
with scattered showers and storms reaching near the KLNK TAF site
and will likely reach the KOMA site between 18 and 19z. Ceilings
are largely VFR, but areas with precipitation have been dipping
into MVFR or very near it. Winds are generally from the southeast,
but will switch to northeasterly around sunset, with wind speeds
expected to stay light through the TAF period. A few thunderstorms
will be possible this afternoon/evening along a front near the
NE/SD border, but the convective allowing models are not
consistent with placement or development in general, so any TSRA
mentions are left out of KOFK's TAF at this time.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through late tonight for NEZ088-089-092-093.

IA...None.
&&

SYNOPSIS...Fajman
DISCUSSION...Fajman
AVIATION...Petersen
Hazardous weather outlook, Jul 29, 11:20 AM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1120 AM CDT Wed Jul 29 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-300630-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1120 AM CDT Wed Jul 29 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Scattered showers and storms are expected today through tonight,
especially south of the Platte River. Southeast Nebraska is
especially vulnerable to flash flooding today and tonight due to
high rainfall forecast, high soil moisture, and elevated river
levels.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rain will continue into Thursday and come to an end in the
afternoon. This will be a long duration event and areas receiving
high amounts of rain will be vulnerable to flooding.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Jul 29, 1:51 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
151 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HEAVY RAIN       HICKMAN                 40.62N 96.63W
07/29/2020  M2.73 INCH       LANCASTER          NE   PUBLIC

            PWS STATION KNEHICKM7. STILL RAINING.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:59 AM CDTFlash Flood WatchOAXGage, Jefferson, Johnson, Nemaha, Pawnee, Richardson and 1 more25 hr
Jul 29, 12:36 PM CDTFlash Flood WarningOAXGage, Pawnee, Richardson4 hr
Jul 29, 2:09 PM CDTRiver Flood WarningOAXRichardson7 hr
Jul 29, 2:22 PM CDTFlash Flood WarningOAXLancaster3 hr
Jul 29, 3:15 PM CDTFlash Flood WarningOAXCass3 hr

Nearby

Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.